Publication Details

Wheeler, G. & Wheeler, V. (2017). Mean curvature flow with free boundary outside a hypersphere. Transactions of the American Mathematical Society, 369 (12), 8319-8342.


The purpose of this paper is twofold: first, to establish sufficient conditions under which the mean curvature flow supported on a hypersphere with exterior Dirichlet boundary exists globally in time and converges to a minimal surface, and second, to illustrate the application of Killing vector fields in the preservation of graphicality for the mean curvature flow with free boundary. To this end we focus on the mean curvature flow of a topological annulus with inner boundary meeting a standard $ n$-sphere in $ \ensuremath {\mathbb{R}}^{n+1}$ perpendicularly and outer boundary fixed to an $ (n-1)$-sphere with radius $ R>1$ translated by a vector $ he_{n+1}$ for $ h\in \ensuremath {\mathbb{R}}$ where $ \{e_i\}_{i=1,\ldots ,n+1}$ is the standard basis of $ \ensuremath {\mathbb{R}}^{n+1}$. We call this the sphere problem. Our work is set in the context of graphical mean curvature flow with either symmetry or mean concavity/convexity restrictions. For rotationally symmetric initial data we obtain, depending on the exact configuration of the initial graph, either long time existence and convergence to a minimal hypersurface with boundary or the development of a finite-time curvature singularity. With reflectively symmetric initial data we are able to use Killing vector fields to preserve graphicality of the flow and uniformly bound the mean curvature pointwise along the flow. Finally we prove that the mean curvature flow of an initially mean concave/convex graphical surface exists globally in time and converges to a piece of a minimal surface.

Grant Number